Advertisement

Reactions Weekly

, Volume 1719, Issue 1, pp 138–138 | Cite as

Magnesium carbonate

Hypermagnesaemia secondary to intoxication and misuse: case report
Case report
  • 22 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 70-year-old woman developed hypermagnesaemia secondary to intoxication and misuse of magnesium carbonate for chronic constipation to get laxative effect [time to reaction onset not stated].

The woman, who had chronic constipation, started self-medication with oral magnesium carbonate, one tablespoon daily in a granulated formulation, which contained magnesium carbonate 290 mg/g from a parapharmacy for laxative effect. The product label stated that, the excessive use may produce laxative effects. She presented with vomiting, experienced general weakness and was initially attended at home by the extra-hospital emergency service, then she was admitted to the hospital. Upon arrival to the hospital, she was alert and oriented with a Glasgow scale of 14, with a BP of 104/57 mmHg....

Reference

  1. Diaz-Gomez C, et al. Magnesium poisoning, multi-organ failure and ischemic colitis secondary to chronic ingestion of a parapharmacy product. Revista Espanola de Enfermedades Digestivas 110: 404-406, No. 6, Jun 2018. Available from: URL: http://doi.org/10.17235/reed.2018.5355/2017 [Spanish; summarised from a translation] - SpainPubMedGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Personalised recommendations